Clinicians at St George's Hospital in London report that patients are much more likely to experience efavirenz-related side-effects when 800mg efavirenz (Sustiva) is co-administered with the anti-tuberculosis (TB) drug, rifampicin. In a research letter published in the September 23rd issue of the journal, AIDS, they argue that using the higher dose of efavirenz with concomitant anti-TB therapy should not be practised universally, particularly in patients of black African origin who are more likely to carry a genetic polymorphism that slows efavirenz clearance.
Due to pharmacokinetic interactions between efavirenz and rifampicin, the past and current BHIVA (The British HIV Association) guidelines for the concurrent treatment of TB and HIV recommend increasing the dose of efavirenz from 600mg/day to 800mg/day in individuals weighing more than 50kg, although no dose modification is required in individuals weighing less than 50kg.
However, no mention is made of previous reported links between ethnicity and efavirenz clearance, including the 2004 study by Haas and colleagues that examined the relationships between efavirenz central nervous system (CNS) toxicity, the pharmacokinetics of efavirenz, and genetic polymorphisms in individuals with HIV. This found that the T/T genotype was more common in African-Americans (20%) than Caucasians (3%) and was significantly associated with slower clearance and higher plasma efavirenz levels.
At St George's Hospital, London, 28 of out 30 (93%) HIV/TB coinfected patients seen over a two year period were of black African origin. The investigators monitored clinical toxicity and efavirenz levels in the nine of out 30 (30%) HIV/TB coinfected patients who received concomitant efavirenz-based highly active antiretroviral therapy (HAART) and anti-TB therapy, consisting of rifampicin, isoniazid, pyrazinamide and ethambutol.
Of these nine, seven (78%) experienced significant clinical toxicity, all but one of whom were of black African ethnicity. The six black Africans - four of whom were women - experienced significant CNS toxicity, ranging from dizziness and somnolence to anxiety and depression. In one case, however, TB meningitis may have contributed to the CNS symptoms.
Therapeutic drug level monitoring found that efavirenz trough levels were significantly elevated beyond the therapeutic range, which is 1200-4000ng/dl. The median trough level in all seven patients was 11,680 ng/dl, and ranged from 5373ng/dl in a black African man, weighing 55kg, to 19,591ng/dl in a black African woman who weighed 65kg.
Three patients reduced the efavirenz dose to 600mg/day, one initially reduced the dose to 600mg/day and then switched to nevirapine, one reduced the dose to 400mg/day, and one switched to nevirapine. A Caucasian woman who developed hepatitis discontinued efavirenz.
The authors say that their findings support previous reports of variability in pharmacokinetics, therapeutic response and side-effects in individuals with different ethnic origins.
They conclude that their data "show that the use of efavirenz at a high dose cannot be universally endorsed in patients receiving concomitant antituberculosis therapy." They recommend that therapeutic drug level monitoring, dose reduction, and possibly starting at 600mg/day efavirenz may "obviate the development of toxicity."
Brennan-Benson P et al. Pharmacokinetic interactions between efavirenz and rifampicin in the treatment of HIV and tuberculosis: one size does not fit all. AIDS 19 (14): 1541-1543, 2005.
Haas D et al. A common CYP2B6 variant is associated with efavirenz pharmacokinetics and central nervous system side effects: AACTG Study NWCS214. Eleventh Conference on Retroviruses and Opportunistic Infections, San Francisco, abstract 133, 2004.
Pozniak AL et al. BHIVA treatment guidelines for tuberculosis (TB)/HIV infection 2005. HIV Medicine 6 (Suppl. 2): 62-83, 2005.